ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Hospitals need to take action now to reduce threat of medication errors with magnesium sulfate


From the Mar. 12,1997 Issue

PROBLEM: In the February 12, 1997, issue of the ISMP Medication Safety Alert!, we published three reports of errors involving magnesium sulfate. In one of the errors, a patient required intensive care after receiving a massive overdose, unrecognized by a hospital nurse and pharmacist. In that case a 51 gram magnesium sulfate infusion was erroneously prepared from floor stock. The physician ordered 2 grams of magnesium sulfate to be infused over 4 hours, changed his mind, then dangerously slashed out the "2" and wrote a "5" before it. The nurse reading the order thought that 51 grams had been written. In another case a pharmacist dispensed an infusion containing 10 mL (40 mEq) of magnesium sulfate instead of the ordered 10 mEq. In a third case, a patient received an overdose after the nurse accidentally programmed the infusion pump to run at 310 ml/hour instead of 30 mL/hr. This patient also required intensive care.

Since publishing those cases, additional reports have reached us. In the first report, a physician ordered D5W/0.45% NS with 150 mg (1.2 mEq) magnesium sulfate to run at 125 mL/m2/hr for an 18-month-old child. The pharmacist mistakenly entered the order as 150 mEq (18.5 g) magnesium sulfate. Another pharmacist questioned the order, but the original pharmacist, thinking she had entered milligrams, said it was correct. The error was discovered the next day when the childs serum magnesium was measured at 8 mEq/L (normal 1.5-2.5). After treatment with calcium and furosemide, the child recovered.

Another patient became hypotensive after receiving 16 grams (130 mEq) instead of 16 mEq (2 g). This accident occurred because a preprinted order erroneously listed the dose as 16 grams. The pharmacist did not question this order.

Clearly, there are many reasons why all of these errors occurred including mistakes in preprinted orders, lack of knowledge about proper dosing and administration, and inappropriate amounts of floor stock. Lack of a standardized method for expressing doses of magnesium sulfate also presents problems. In the official package labeling, magnesium sulfate is expressed in six designations: %, mg, g, mL, mEq, mOsm. To add to the confusion , some prescribers will order the drug by the number of vials or ampuls. Because there are so many dosing expressions, it is difficult for practitioners to recognize excessive doses. Finally, if magnesium sulfate vials are available as floor stock, an incorrect or misinterpreted order might be given without any double-checks.

SAFE PRACTICE RECOMMENDATION: The following measures should be considered to prevent errors with magnesium sulfate in your institution:

  • Educate, educate, and educate staff again about proper dosing of magnesium sulfate during orientation and through continuing inservices.
  • Develop protocols for the use of magnesium sulfate injection. Include labeling methods, maximum doses and infusion rates. A template is available from ISMP*.
  • Incorporate excessive dose warnings into the pharmacy computer system for both adult and pediatric patients.
  • Standardize terminology and methods to order magnesium sulfate (for example, communicate in terms of grams or mEq with no other designations permitted).
  • Require independent, redundant checks on all calculations, dose preparations and infusion pump settings.
  • Reduce size and quantity of magnesium sulfate vials in floor stock or eliminate altogether by preparing all IV infusions in the pharmacy.
  • Consider use of commercially available premixed solutions which are a safer option than concentrated drug in ampuls and vials. [D, N, P, Q, T]

*Forward a self-addressed, stamped (32 cents) envelope to "Magnesium Protocol," ISMP, 200 Lakeside Drive, Suite 200, Horsham, PA 19044.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP